Burning in your chest wakes you up in the middle of the night. You can feel the tightness when you take a breath and panic sets in because it feels like a heart attack! Heartburn is a common and frightening condition that feels like a burning sensation in the upper chest — a feeling of fire that can spread up into the throat and down to the diaphragm.
Many people will burp, have a sour taste in their mouth, or even vomit from the effect of having acid come up the esophagus and into the mouth. Over time, stomach acid can damage the lining of the esophagus and create abnormal cells, a condition called Barrett’s esophagus. Other side effects can be coughing, wheezing, asthma, and damage to the teeth and mucous membranes. Heartburn is a serious condition that is conventionally treated with proton pump inhibitor medications (Nexium, Prilosec, and Prevacid — they all end in “prazole”). The side effects of these medications can be concerning and require proper support and education. Naturopathic physicians treat heartburn regularly and have many great natural options.
PPI medications prevent reflux by blocking the stomach’s ability to produce acid. There can be immediate relief with these medications but long-term use can lead to serious diseases such as gastric cancer, damage to the liver and kidneys, increased risk of bacterial infections in the gut, and nutritional deficiencies. The FDA in the US advises that no more than three 14-day treatments of any PPI should be used in one year because of the increased risk of these diseases. The long-term use of these medications is frequently seen in clinical practice and has become the standard treatment for heartburn in North America.
One of the most common nutritional deficiencies seen with PPI medications is with vitamin B12. Vitamin B12 is found in meat and dairy products and is released from foods by the presence of stomach acid. Blocking the acid effectively blocks the uptake from the food. In a 2013 study in
the Journal of American Medicine, patients who had been on PPIs for more than two years were significantly deficient in B12. A common side-effect of this deficiency is a condition called peripheral neuropathy that can make hands and feet tingle and lose sensation. Many people mistake their “pins and needles” and other symptoms of B12 deficiency (anemia, fatigue, constipation, depression) for other illnesses. A simple solution is to supplement B12 as you seek other solutions to your heartburn. Consider discussing your medications with a naturopathic physician, look at food sensitivity testing to uncover the root of the problem, and address the issues that are causing the symptom.